Alert archive / Arkansas / Areal Flood Advisories in 2021

Areal Flood Advisory 15, NWS Tulsa, OK

April 28, 2021LeFlore County, Sequoyah County, Oklahoma; Crawford County, Franklin County, Sebastian County, Arkansas

NWS Tulsa, OK issued this areal flood advisory at Apr 28, 2021, 9:19 PM CDT for LeFlore County, Sequoyah County, Oklahoma; Crawford County, Franklin County, Sebastian County, Arkansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2021, 9:19 PM CDT (02:19 UTC)
Expired
Apr 29, 2021, 12:15 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Crawford County, AR, Franklin County, AR, Sebastian County, AR, LeFlore County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 5 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this areal flood advisory went out at Apr 28, 9:02 PM CDT, 17 minutes earlier.

Area forecast discussion, Apr 28, 9:02 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
902 PM CDT Wed Apr 28 2021

...UPDATE...

.DISCUSSION...
The main focus in the short term will be the threat for severe
storms and the ongoing flash flooding threat. At the time of
writing, a line of showers and thunderstorms was ongoing across
parts of SE OK and W-central AR. These storms have really been
gathering strength over the past hour or so despite a sluggish
start to the evening. SRH values are rather high at this time
across SE OK and W-central AR. The latest VWP from KFSM indicates
a 0-1km SRH of 516m^2/s^2 with a 0-3km SRH of 600m^2/s^2. This
combined with SBCAPE right around 1000J/kg is indicating an
environment very favorable for rotating supercells across SE OK
and W-central AR over the next several hours with all modes of
severe weather possible. There is some indication that the SRH
could weaken over the next few hours as the low level jet moves
eastward ahead of the developing storms but the past hour or so
has shown the jet not moving eastward as fast as initially
thought. As a result, the supercell threat will likely persist
across SE OK and W-central OK for the next several hours. The
greatest near term threat (over the next hour or through about
10PM) will be the line of storms just west of Sebastian county
Arkansas. These storms are continuing to move into a more
favorable environment characterized above. All severe modes will
be possible for at least the next hour as this cluster of storms
presses eastward.

Another area to watch will be the storm currently located in
central OK producing large hail and damaging wind gusts. The
latest guidance shows the potential for this supercell to continue
ahead of the cold front before impacting parts of northeast
Oklahoma. At the time of writing about 60 to 70% of the available
CAM members have this storm approaching NE OK (close to Tulsa) by
around midnight tonight. The main threats with this particular
storm will be damaging wind gusts and large hail. This storm will
continue to be watched closely.

As alluded to at the beginning of the AFD, flash flooding is
expected to be a concern. PWAT values continue to be extremely
high (1.6 to 1.9" which is in record territory for this time of
year) meaning the threat for flash flooding continues. Locally
heavy rainfall from these thunderstorms is expected with rainfall
rates easily exceeding 1" per hour with rates of 2 to even 3" per
hour possible. These rates combined with saturated soils will
cause flash flooding issues for some locations. Rivers will also
need to be monitored closely as well.

Shower and storm activity will gradually decrease from the
northwest through the night as a cold front slowly moves through
the area. The changes to the short term forecast include PoPs and
QPF with some minor adjustments to other parameters based on the
latest trends. An update will be out soon.

Snider

&&

.PREV DISCUSSION... /Issued 623 PM CDT Wed Apr 28 2021/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Areas of showers/thunderstorms continue across the region
early this evening, with an increase in coverage expected
across southeast OK into northwest AR through the evening hours.
MVFR/IFR conditions will prevail, with poorest conditions in and
near areas of thunderstorms. Expect the bulk of thunderstorms to
exit southeast OK/northwest AR after 07-08Z, with winds becoming
northernly as a cold front pushes south. Improvement in cigs
expected later Thursday morning.

PREV DISCUSSION... /Issued 241 PM CDT Wed Apr 28 2021/

DISCUSSION...
Widespread rainfall overnight through today produced a corridor of
2 to 7 inch rainfall from east central OK through NW AR. The
resultant rain cooled airmass has reinforced a sfc boundary
currently aligned just south of the Red River across NE TX.
Persist warm advection atop this boundary has maintained showers
and storms southeast of Interstate 44 through the day with more
scattered convection occurring further northwest nearer the
synoptic cold front. Short term guidance continues to suggest some
northward advance of the TX boundary into far SE OK later this
afternoon. Assuming this does occur, the resultant conditions
will become notably more favorable for severe weather along and
south of the frontal boundary w/ forecast soundings maintaining
sizable low level hodographs through the evening hours. Further
north nearer the cold front isolated occurrences of funnel clouds
have been reported within the a corridor low level vorticity and
ample low level instability. This zone will become less favorable
by evening and severe weather potential continues to appear low
along the advancing cold front later tonight.

Rainfall and associated flooding remain the most likely severe
weather hazard overnight through early Thursday. Additional
corridors of heavier rainfall are likely to develop where flooding
is ongoing and will locally worsen the situation. Additionally,
major river flooding is forecast along the Illinois basin and
adjacent floodplains will likely experience several days of
flooding.

The front clears the forecast area during the day Thursday with
rain chances focused just south of the forecast area Friday into
Saturday. Data continue to converge toward the upper low
eventually lifting northeastward near or across the forecast area
with shower and storm chances increasing Sunday. Severe weather
potential may increase Sunday afternoon beneath the cold pool
aloft.

The next wave quickly follows the Sunday system with shower and
storm chances increasing again Monday into Tuesday. Exact timing
remains uncertain but the idea of increasing storm chances and
likely some severe weather threat remains a consistent forecast
message for early next week.

PREV DISCUSSION... /Issued 1217 PM CDT Wed Apr 28 2021/

UPDATE...

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Aviation conditions will continue to be degraded through the
period, with periods of TSRA likely to affect all terminals during
the first 6 to 12 hours of the TAF. IFR/MVFR conditions will
prevail through the period, with the worst conditions found in the
stronger thunderstorms. Winds will shift from a southerly
direction to the north Wednesday morning behind the slow moving
cold front. Conditions may begin to improve some late in the
period at the NE OK terminals, with better and more widespread
improvement expected after 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   61  76  52  77 /  80  10   0   0
FSM   66  76  54  78 / 100  70  10  10
MLC   63  74  54  76 /  90  50  10  10
BVO   59  76  49  76 /  80  10   0   0
FYV   62  72  49  75 / 100  50   0   0
BYV   62  72  50  74 / 100  50   0   0
MKO   62  74  51  76 /  90  30  10   0
MIO   61  75  49  75 /  90  10   0   0
F10   61  74  52  76 /  90  30  10   0
HHW   65  74  57  75 / 100  80  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT Thursday for OKZ049-053>076.

AR...Flood Watch until 7 AM CDT Thursday for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...21
Hazardous weather outlook, Apr 28, 5:08 PM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
508 PM CDT Wed Apr 28 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-291030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
508 PM CDT Wed Apr 28 2021

...FLOODING AND SEVERE THUNDERSTORM THREAT CONTINUES...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
	RISK...Limited.
	AREA... Generally along and south of Interstate 40.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA... Eastern Oklahoma and Northwestern Arkansas.
	ONSET... Ongoing.

FLASH FLOOD.
	RISK...Elevated.
	AREA... Eastern Oklahoma and Northwestern Arkansas.
	ONSET... Ongoing.

HEAVY RAIN.
	RISK...Elevated.
	AREA... Eastern Oklahoma and Northwestern Arkansas.
	ONSET... Ongoing.

DISCUSSION...
Thunderstorms are expected to continue to develop through the
late afternoon and evening hours across eastern Oklahoma and
northwestern Arkansas ahead of a slow moving cold front that is
starting to move into northeastern Oklahoma. Heavy rainfall and
flash flooding continues to be the main concern going into the
evening and overnight hours, especially since soils are very
saturated with today's activity. It will not take much for flash
flooding to develop once again across the area. Continue to heed
road closed signs and turn around, don't drown if you encounter a
flooded roadway. Additional heavy rainfall will also affect area
rivers as well. Continue to monitor the forecast for the latest
information.

Conditions continue to remain favorable across the area for severe
weather this evening and overnight including a low threat for
tornadoes. The area of greatest concern for severe weather will
generally be along and south of Interstate 40 across southeast
Oklahoma into west-central Arkansas. The most intense storms in
this area will be capable of producing all severe weather
hazards. Shower and storm activity will gradually diminish from
northwest to southeast through the night as the cold front moves
through.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY AND TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Showers and thunderstorms will gradually end from the northwest
Thursday. The main upper level storm system will finally move
northeast out of southwest Texas this weekend and across our area
by Sunday, bringing a chance for showers and thunderstorms late
Saturday night and Sunday.

Another storm system will keep the chances for showers and
thunderstorms going into early next week.

weather.gov/tulsa contains additional information.

Snider

In the hours before

Local storm report, Apr 28, 4:35 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
435 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     TORNADO          3 NNW STILWELL          35.85N 94.65W
04/28/2021                   ADAIR              OK   NWS STORM SURVEY

            EF1 TORNADO UPROOTED TREES, DAMAGED AND
            DESTROYED SEVERAL BARNS. SEVERAL HOMES
            DAMAGED.

&&
Special weather statement, Apr 28, 7:19 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Tulsa OK
719 PM CDT Wed Apr 28 2021

OKZ076-290100-
Le Flore OK-
719 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 800 PM CDT...

At 719 PM CDT, a strong thunderstorm was located 6 miles northwest of
Mountain Fork, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Le
Flore County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3467 9465 3494 9446 3493 9444 3462 9446
      3460 9449
TIME...MOT...LOC 0019Z 220DEG 21KT 3469 9453
Special weather statement, Apr 28, 7:22 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Tulsa OK
722 PM CDT Wed Apr 28 2021

ARZ020-029-290045-
Sebastian AR-Franklin AR-
722 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND
NORTHEASTERN SEBASTIAN COUNTIES UNTIL 745 PM CDT...

At 722 PM CDT, a strong thunderstorm was located over Charleston,
moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Charleston...                     Altus...
Branch...                         Denning...
Wiederkehr Village...             Caulksville...
Etna...                           Peter Pender...
Alix...                           Vesta...
Ursula...                         Meg...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3538 9371 3537 9372 3537 9375 3538 9376
      3540 9379 3542 9380 3531 9381 3532 9392
      3524 9392 3523 9411 3536 9414 3547 9371
TIME...MOT...LOC 0022Z 256DEG 41KT 3528 9403
Local storm report, Apr 28, 7:48 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
748 PM CDT WED APR 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             DENNING                 35.43N 93.76W
04/28/2021  M1.75 INCH       FRANKLIN           AR   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN DENNING.

&&
Special weather statement, Apr 28, 7:56 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
756 PM CDT Wed Apr 28 2021

OKZ072>076-290145-
Haskell OK-Pittsburg OK-Latimer OK-Sequoyah OK-Le Flore OK-
756 PM CDT Wed Apr 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...SOUTH CENTRAL
SEQUOYAH...LATIMER...NORTHWESTERN LE FLORE AND SOUTHEASTERN PITTSBURG
COUNTIES UNTIL 845 PM CDT...

At 756 PM CDT, strong thunderstorms were located along a line
extending from 3 miles west of Keota to 4 miles southeast of Quinton
to 2 miles north of Higgins. Movement was northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Sallisaw...                       Wilburton...
Stigler...                        Quinton...
Keota...                          Red Oak...
Mccurtain...                      Bokoshe...
Fanshawe...                       Kinta...
Higgins...                        Damon...
Bengal...                         Robbers Cave State Park...
Mc Curtain...                     Lequire...
Cowlington...                     Kanima...
Gowen...                          Panola...

This includes Interstate 40 in Oklahoma between mile markers 309 and
312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for southeastern
Oklahoma.

LAT...LON 3547 9471 3519 9469 3480 9489 3473 9555
      3506 9551 3529 9516
TIME...MOT...LOC 0056Z 229DEG 32KT 3526 9498 3509 9531 3485 9545

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:19 PM CDTSpecial Weather StatementTSALeFlore41 min
Apr 28, 7:56 PM CDTSpecial Weather StatementTSAHaskell, Latimer49 min
Apr 28, 8:25 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore50 min
Apr 28, 8:31 PM CDTFlash Flood WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Sequoyah4 hr
Apr 28, 8:50 PM CDTTornado WarningTSALeFlore25 min
Apr 28, 9:06 PM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah39 min
Apr 28, 9:14 PM CDTTornado WarningTSALeFlore31 min
Apr 28, 9:27 PM CDTFlash Flood WarningTSALeFlore, Sequoyah3 hr
Apr 28, 10:21 PM CDTSevere Thunderstorm WarningTSAOkfuskee28 min
Apr 28, 10:40 PM CDTFlash Flood WarningTSAAdair, Sequoyah4 hr
Apr 28, 10:58 PM CDTSpecial Weather StatementTSAChoctaw47 min
Apr 29, 12:04 AM CDTSpecial Weather StatementTSAPushmataha26 min
Apr 29, 12:19 AM CDTFlash Flood WarningTSAHaskell, Latimer, LeFlore, Muskogee, Pittsburg, Sequoyah6 hr
Apr 29, 12:25 AM CDTSpecial Weather StatementTSAPittsburg35 min
Apr 29, 12:54 AM CDTSpecial Weather StatementTSALeFlore36 min
Apr 29, 1:47 AM CDTAreal Flood AdvisoryTSAChoctaw, LeFlore, Pushmataha4 hr
Apr 29, 1:49 AM CDTSpecial Weather StatementTSAChoctaw41 min
Apr 29, 2:35 AM CDTFlash Flood WarningTSAAdair, Sequoyah4 hr
Apr 29, 7:18 AM CDTAreal Flood WarningTSAChoctaw, Haskell, Latimer, LeFlore, Pittsburg, Pushmataha and 1 more10 hr
Apr 29, 10:56 AM CDTRiver Flood WarningTSACherokee4 hr
Apr 28, 7:22 PM CDTSpecial Weather StatementTSAFranklin23 min
Apr 28, 7:34 PM CDTSevere Thunderstorm WarningTSAFranklin26 min
Apr 28, 7:42 PM CDTAreal Flood WarningTSABenton, Carroll, Crawford, Franklin, Madison, Washington9 hr
Apr 28, 9:27 PM CDTSevere Thunderstorm WarningTSAFranklin, Sebastian48 min
Apr 28, 9:29 PM CDTTornado Warning Considerable damage threatTSASebastian28 min
Apr 29, 2:13 AM CDTSpecial Weather StatementTSAFranklin32 min
Apr 29, 11:36 AM CDTRiver Flood WarningTSACrawford, Franklin9 hr

Nearby

Areal Flood Advisories in Arkansas, 2021Areal Flood Advisories in Oklahoma, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.